[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
The Cutting Edge: Challenges in Medical and Surgical Therapies
July 2011

Pigmentary Sequelae of AIDS-Related Cutaneous Kaposi SarcomaSuccessful Treatment by Q-switched 755-nm Alexandrite and 532-nm Nd:YAG Lasers

Arch Dermatol. 2011;147(7):779-781. doi:10.1001/archdermatol.2011.153

A 53-year-old man with human immunodeficiency virus was diagnosed as having cutaneous Kaposi sarcoma (KS). He was seen by his family physician with rapid onset of multiple dark blue-to-purple nodules and plaques on the arms, ankles, lower legs, and dorsal feet. The diagnosis was confirmed by biopsy, and he was referred to an oncologist for treatment. The patient was already taking highly active antiretroviral therapy (HAART). Because of the extent of his disease, he had received systemic vincristine sulfate chemotherapy. He had a complete response to the treatment; however, the KS lesions left disfiguring large purple-to-brown patches on the shins, ankles, and calves that remained unchanged 1 year after cessation of chemotherapy. HAART was well tolerated and resulted in normalization of the T-cell (CD4) count and an undetectable viral load. The patient was significantly perturbed by the unsightly pigmentary sequelae, which were suggestive of his underlying diagnosis (Figure, A).

First Page Preview View Large
First page PDF preview
First page PDF preview
×